CBD oil in your e-cig or vape pen might send you to the ER, NC says – The Charlotte Observer

Beware of using cannabidiol, or CBD, oil in electronic cigarettes or vaporizing pens, North Carolina health authorities say. It might put you in an emergency room.

Health officials are investigating more than 30 reports since December of ER patients with serious symptoms including altered mental states, hallucinations, seizures, loss of consciousness and rapid heartbeats. That’s double the number of such complaints from a year earlier.

Charlotte’s Carolinas Poison Center is working with the state Department of Health and Human Services to investigate the reports.

CBD oil, made from hemp plants, are widely available in stores and online. CBD products can be used in vaping, eaten or placed under the tongue. But products could contain other substances that might explain the increase in ER visits.

“People should be aware that products labeled as CBD oil might contain other substances,” said State Health Director Betsey Tilson, MD, MPH. “The symptoms we are seeing that result in these emergency department visits are not typical for CBD oil use.”

No deaths have been reported, and health officials have not linked a specific brand or source with the ER visits. Similar CBD oil-related symptoms have been reported at medical facilities at Fort Bragg and Camp Lejeune, where military health authorities have also raised concerns.

Army officials said in January that medical issues believed to have been caused by vaping oil is an “emerging public health threat” that they’re taking seriously, the Fayetteville Observer reported. The U.S. Army Public Health Center had issued an alert saying that about 60 soldiers and Marines in North Carolina experienced serious medical issues after using E-cigarettes or vaping products labeled as containing CBD oil.

People experience similar symptoms should get medical care and call 911 if needed, the department said. To report symptoms or get answers to questions related to CBD oil, call the Carolinas Poison Center at 1-800-222-1222.

Source: http://www.charlotteobserver.com/news/local/article203727924.html

« »